• CDC
  • Heart Failure
  • Cardiovascular Clinical Consult
  • Adult Immunization
  • Hepatic Disease
  • Rare Disorders
  • Pediatric Immunization
  • Implementing The Topcon Ocular Telehealth Platform
  • Weight Management
  • Monkeypox
  • Guidelines
  • Men's Health
  • Psychiatry
  • Allergy
  • Nutrition
  • Women's Health
  • Cardiology
  • Substance Use
  • Pediatrics
  • Kidney Disease
  • Genetics
  • Complimentary & Alternative Medicine
  • Dermatology
  • Endocrinology
  • Oral Medicine
  • Otorhinolaryngologic Diseases
  • Pain
  • Gastrointestinal Disorders
  • Geriatrics
  • Infection
  • Musculoskeletal Disorders
  • Obesity
  • Rheumatology
  • Technology
  • Cancer
  • Nephrology
  • Anemia
  • Neurology
  • Pulmonology

Top 10 Common Medication Errors-Drug #5: Amoxicillin/Clavulanic Acid

Article

Medication errors in the pediatric population occur in both the inpatient and outpatient settings. Pediatric medication errors occur at an approximate rate of 16% of cases in the outpatient setting.

Medication errors in the pediatric population occur in both the inpatient and outpatient settings. Pediatric medication errors occur at an approximate rate of 16% of cases in the outpatient setting.1

Many potential medication errors may occur. In this series, I focus on 10 errors that are commonly seen in outpatient clinics. In previous articles, I focused on common errors associated with infant acetaminophen,2 insulin,3 ceftriaxone,4 and hydralazine and hydoxzyine.5

A 5-month-old boy (weight, 7 kg) presented to the clinic with otitis media. The patient was given a prescription for amoxicillin/clavulanic acid (Augmentin®, 250 mg/5 mL; 330 mg PO bid x 7 days). After 1 day of taking this medication, the patient started having frequent diarrhea and his parents brought him into the clinic to be seen again.

What’s the problem here?

Discussion
High-dose amoxicillin/clavulanic acid is an appropriate medication for managing otitis media in the pediatric population. The suspension formulation of this medication comes in various concentrations (125 mg/5 mL, 200 mg/5 mL, 250 mg/5 mL, 400 mg/5 mL, and 600 mg/5 mL). Each concentration includes a different amount of clavulanic acid (Table).6

The problem here is that the clinician should have prescribed an Augmentin® product with a concentration that has an amoxicillin to clavulanic acid ratio of 7:1 or higher (200 mg/5 mL, 400 mg/5 mL, or 600 mg/5 mL).6 Diarrhea is a major adverse effect of amoxicillin/clavulanic acid, and the risk is increased tremendously if the amoxicillin to clavulanic acid ratio is lower than 7:1.

This potential medication error can be easily prevented by paying close attention to the amoxicillin to clavulanic acid ratio.

Table. Clavulanic acid content in various Augmentin® concentrations

Augmentin® concentration (mg/5 mL)

Clavulanic acid amount (mg/5 mL)

Amoxicillin to clavulanic acid ratio

125

31.25

4:1

200

28.5

7:1

250

62.5

4:1

400

57

7:1

600

42.9

14:1

From: Taketomo CK, Hodding JH, Kraus DM. Pediatric Dosage Handbook. 2011.6

 

References:

References
1. Kaushal R, Goldmann D, Keohane C, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. So J. Top 10 common medication errors-and how to avoid them: Drug #1: acetaminophen. Sept 19, 2011. http://www.pediatricsconsultantlive.com/display/article/1803329/2103387
3. So J. Top 10 common medication errors-and how to avoid them: Drug #2: insulin. Oct 18, 2012. http://www.pediatricsconsultantlive.com/display/article/1803329/2109587#
4. So J. Top 10 common medication errors-and how to avoid them: Drug #3: ceftriaxone. Nov 28, 2012. http://www.pediatricsconsultantlive.com/display/article/1803329/2116784
5. So J. Top 10 common medication errors-and how to avoid them: Drug #4: hydroxyzine and hydralazine. Dec 28, 2012. http://www.consultantlive.com/display/article/10162/2122268
6. Taketomo CK, Hodding JH, Kraus DM. Pediatric Dosage Handbook. 18th ed. Hudson, Ohio: Lexi-Comp; 2011.

Related Videos
Infectious disease specialist talks about COVID-19 vaccine development
COVID 19 impact on healthcare provider mental health
Physician mental health expert discusses impact of COVID-19 on health care workers
Related Content
© 2024 MJH Life Sciences

All rights reserved.